Background: Psychotropic medications, particularly select antipsychotics, are a common cause of drug-induced hyperprolactinemia. As high prolactin may be associated with hypogonadism, reproductive dysfunction, and bone loss, it is important to recognize this condition and understand its management. Objective: The aim of this review is to evaluate the causes, signs, and symptoms associated with hyperprolactinemia, to describe mechanisms through which psychotropic medications elevate prolactin, and to suggest an evidence-based management approach for patients with psychotropic drug-induced hyperprolactinemia. Methods: A PubMed/MEDLINE search was conducted on the topic of psychotropic agents as a cause of hyperprolactinemia. The material with most relevance to current psychiatric practice and of highest level of evidence was included in this review. Conclusion: Hyperprolactinemia should be evaluated in adult patients receiving psychotropic agents if signs and symptoms associated with hyperprolactinemia are present. It is also important to exclude pituitary and hypothalamic disease by magnetic resonance imaging if hyperprolactinemia is not definitely caused by psychotropic medications. As bone loss may occur because of hyperprolactinemia-mediated hypogonadism, bone mineral density (BMD) should be evaluated in patients with persistent high prolactin and reproductive dysfunction. Aripiprazole or other prolactin-sparing atypical antipsychotics may be alternatives or aripiprazole can be considered as adjunctive therapy in select cases of psychotropic-induced hyperprolactinemia. © 2014 The Academy of Psychosomatic Medicine.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below